Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2018, 7:27 AM CDT for Jefferson County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 7:27 AM CDT (12:27 UTC)
- Expired
- Jun 23, 2018, 8:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.8
The text
As transmitted.
943
WUUS54 KBMX 231227
SVRBMX
ALC073-231315-
/O.NEW.KBMX.SV.W.0055.180623T1227Z-180623T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
727 AM CDT SAT JUN 23 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northeastern Jefferson County in central Alabama...
* Until 815 AM CDT.
* At 727 AM CDT, a severe thunderstorm was located near Sumiton,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Irondale, Leeds,
Fultondale, Center Point, Clay, Pinson, Tarrant, Adamsville, Argo,
Warrior, Kimberly, Graysville, Morris, Brookside, Trafford, County
Line and Cardiff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3378 8665 3377 8665 3377 8654 3368 8652
3362 8655 3352 8656 3355 8692 3369 8704
3373 8704 3375 8702 3377 8702 3379 8700
3379 8697 3382 8695 3384 8688 3384 8676
TIME...MOT...LOC 1227Z 300DEG 32KT 3376 8693
HAIL...<.75IN
WIND...60MPH
$$
561 follow-up statement
210
WWUS54 KBMX 231308
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
808 AM CDT SAT JUN 23 2018
ALC073-231318-
/O.EXP.KBMX.SV.W.0055.000000T0000Z-180623T1315Z/
Jefferson AL-
808 AM CDT SAT JUN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
WILL EXPIRE AT 815 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3378 8665 3377 8665 3377 8654 3368 8652
3362 8655 3352 8656 3355 8692 3369 8704
3373 8704 3375 8702 3377 8702 3379 8700
3379 8697 3382 8695 3384 8688 3384 8676
TIME...MOT...LOC 1308Z 300DEG 32KT 3358 8655
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:41 AM CDT, 46 minutes earlier.
Area forecast discussion, Jun 23, 6:41 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 641 AM CDT Sat Jun 23 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and Tonight. A stalled frontal boundary is stretched through Central AL this morning. A few scattered showers have lingered along this boundary for most of the night, and should continue through the morning hours. The main story for today is the MCS currently moving through Eastern Oklahoma and into Western Arkansas. This MCS will continue to propagate eastward along the frontal boundary through today. By the afternoon, the boundary will lift slightly northward as an effective warm front and be stretched through Northern AL by mid- afternoon. Models are in pretty good agreement with the MCS redeveloping across portions of North-Central AL this afternoon and evening with surface CAPE exceeding 3000 J/kg. The NAM has been painting the area with 4500+ CAPE, but I believe this is overdone and isn't supported by the higher resolution CAMS. 0-6km Bulk Shear is in that 20-30kt range, so while it's not overly impressive,it is sufficient to support strong to severe storms, especially when considering the 3000+ CAPE. I have added mention for severe storms in the HWO for this afternoon, and will highlight a slight risk area similar to the SPC outlook - mainly for the northern portions of Central AL. The main threat will be damaging winds as vertical shear profiles really don't support a significant tornado threat. The big uncertainty in the risk area comes down to timing and where that frontal boundary is located. If the MCS pushes through in the early to mid-afternoon, the boundary is likely over our area, but if the MCS slows and doesn't come in until the evening, that boundary may have already pushed north of our area (limiting our severe risk). Models have been going back and forth on the timing and coverage of storms with each new run, so it's hard to get a handle on what exactly will take place, which isn't unusual with these MCS patterns as it highly depends on strength of outflows and the propagation speed. Essentially, this will be a day where the exact risk and risk areas will need to be re-evaluated frequently. The MCS pushes out of Central AL by this evening/tonight, clearing out the rain chances for the area. .LONG TERM... Sunday through Friday. Height rises on Sunday should lead to hotter conditions and very minimal prospects for rainfall. The upper-level ridge should continue to limit rain chances on Monday and Tuesday, but isolated convection cannot be ruled out. The ridge may weaken on Wednesday as a trough moves through the Great Lakes and Ohio Valley. There is good model support for a weak shortwave near the base of the trough over the Tennessee Valley which would lead to enhanced rain chances. This features may end up getting pulled south and west across the forecast area on Thursday and Friday as ridge develops to our north. This scenario would lead to a continuation of somewhat enhanced rain chances. 87/Grantham && .AVIATION... 12Z TAF Discussion. MVFR conditions for most sites this morning with TOI experiencing IFR CIGs. CIGS and should improve to VFR area-wide by 14-16z. Line of storms is moving west to east across northern portions of Central AL. KBHM, KANB, and KASN may be impacted by VCTS and TSRA through much of the day today and periods of VIS reducing rain. This should all move out of the area by 23-00z, leading to VFR conditions through the evening hours. 25/Owen && .FIRE WEATHER... High rain chances will continue for today especially across the northern third of the area. Patchy fog may develop in the overnight and early morning hours where rainfall occurs. Rainfall is not expected on Sunday as a suppressive ridge develops. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 87 68 91 71 92 / 70 20 10 10 30 Anniston 87 69 91 72 93 / 60 10 10 10 30 Birmingham 89 73 93 74 94 / 60 10 10 10 30 Tuscaloosa 92 74 95 74 95 / 40 10 10 10 30 Calera 90 73 92 73 93 / 50 10 10 10 30 Auburn 90 72 91 73 92 / 50 10 10 10 30 Montgomery 94 73 93 75 94 / 30 10 10 10 30 Troy 94 74 92 73 93 / 30 10 10 10 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 23, 3:39 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 339 AM CDT Sat Jun 23 2018 ALZ011>015-017>050-241145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 339 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this afternoon for north central portions of Central Alabama. The main threat will be damaging winds, heavy rain, and frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday afternoon and evening.
In the hours before
Special weather statement, Jun 23, 6:23 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
623 AM CDT SAT JUN 23 2018
ALZ011>013-231200-
Fayette AL-Marion AL-Lamar AL-
623 AM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION...
NORTHWESTERN FAYETTE AND NORTHEASTERN LAMAR COUNTIES UNTIL 700 AM
CDT...
At 622 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blooming Grove, or 10 miles northeast of Vernon, moving east at 35
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Winfield, Fayette, Guin, Brilliant, Glen Allen, Beaverton, Gu-
Win, Blooming Grove, Bluff, Tucker, Bazemore, Wayside, Richard Arthur
Field, Bevill State College Fayette, Hubbertville, Fowlers Crossroads
and Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 8804 3398 8764 3393 8764 3367 8766
3374 8807
TIME...MOT...LOC 1122Z 276DEG 30KT 3383 8796
25/OwenSpecial weather statement, Jun 23, 6:44 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
644 AM CDT SAT JUN 23 2018
ALZ011>013-231230-
Fayette AL-Marion AL-Lamar AL-
644 AM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION...FAYETTE AND
NORTHERN LAMAR COUNTIES UNTIL 730 AM CDT...
At 643 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sulligent, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winfield, Fayette, Vernon, Sulligent, Guin, Berry, Brilliant, Glen
Allen, Detroit, Beaverton, Gu-
Win, Bankston, Bluff, Boley Springs, Blooming Grove, Lamar County
Airport, Crews, Bedford, Twin and Gattman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3405 8821 3399 8764 3387 8764 3387 8753
3369 8753 3369 8742 3360 8744 3374 8825
TIME...MOT...LOC 1143Z 278DEG 29KT 3388 8814
56Special weather statement, Jun 23, 7:13 AM CDT, 14 minutes before
Special Weather Statement National Weather Service Birmingham AL 713 AM CDT SAT JUN 23 2018 ALZ015-024-231245- Walker AL-Jefferson AL- 713 AM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER AND NORTH CENTRAL JEFFERSON COUNTIES UNTIL 745 AM CDT... At 712 AM CDT, Doppler radar was tracking a strong thunderstorm over Rocky Hollow, or near Sumiton, moving southeast at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sumiton, Dora, Adamsville, Graysville, Sipsey, West Jefferson, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park, Sayre and Empire. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3382 8720 3388 8711 3372 8688 3360 8702 TIME...MOT...LOC 1212Z 308DEG 40KT 3378 8709 56
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:01 PM CDT | Tornado Warning | BMX | Blount | 29 min |
| Jun 23, 6:23 AM CDT | Special Weather Statement | BMX | Fayette | 37 min |
| Jun 23, 6:44 AM CDT | Special Weather Statement | BMX | Fayette, Lamar | 46 min |
| Jun 23, 7:13 AM CDT | Special Weather Statement | BMX | Jefferson | 32 min |
| Jun 23, 7:33 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 42 min |
| Jun 23, 7:38 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 3 hr |
| Jun 23, 7:52 AM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Jun 23, 8:04 AM CDT | Special Weather Statement | BMX | Jefferson | 26 min |
| Jun 23, 8:12 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jun 23, 11:16 AM CDT | Special Weather Statement | BMX | Winston | 29 min |
| Jun 23, 11:42 AM CDT | Special Weather Statement | BMX | Blount | 33 min |
| Jun 23, 1:43 PM CDT | Special Weather Statement | BMX | Winston | 32 min |
| Jun 23, 2:31 PM CDT | Special Weather Statement | BMX | Blount | 29 min |
| Jun 23, 2:58 PM CDT | Special Weather Statement | BMX | Etowah | 32 min |
| Jun 23, 3:27 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Etowah | 33 min |
| Jun 23, 3:52 PM CDT | Special Weather Statement | BMX | Cleburne | 23 min |
| Jun 23, 5:54 PM CDT | Special Weather Statement | BMX | Lamar | 36 min |
| Jun 23, 6:28 PM CDT | Special Weather Statement | BMX | Lamar | 32 min |
| Jun 23, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 27 min |
| Jun 23, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 25 min |
| Jun 23, 6:37 PM CDT | Special Weather Statement | BMX | Winston | 23 min |
| Jun 23, 6:57 PM CDT | Special Weather Statement | BMX | Winston | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.